North Carolina, 2003

Damaging Wind in North Carolina, November 28, 2003

November 28, 2003 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 28, 1:50 PM EST, 7 hours 5 minutes earlier.

Area forecast discussion, Nov 28, 1:50 PM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
150 PM EST FRI NOV 28 2003

CLDS FINALLY MVG INTO CWA...HWVR TEMPS HV ALRDY RISEN INTO THE MID
70S...AND IN SUM PLACES TO THE UPR 70S. MODIFYG SNDGS WI REVISED DATA
STL DOESNT GIVE US MUCH INSTBLTY. HWVR WI STG WNDS JUST OFF THE
SFC...ANY CNVCTN THAT DOES FORM WL MOST LIKELY HV DCNT DOWNDRAFTS.
HV BEEN PLAYING WI HRLY TEMP GRIDS TO SHOW FROPA FRM 3-6Z TNGT ACRS
CWA. WI THE WAY PCPN IS TRACKG...PROB WONT SEE BULK OF PCPN TIL ARND
SS. MAY SEE SUM LINGERG SHWRS AFT FROPA...BUT ONLY FOR AN HR OR TWO.

DCNT DROP IN TEMPS TNGT AND TMRW...XPCT UP TO 30 DEGREES COOLR TMRW
THAN TDY WI TEMPS ONLY RCHG TO NR 50. CUD SEE SUM FRZG TEMPS SAT
NGT...ESPECIALLY AWAY FROM THE BCHS. TEMPS SHUD BCM MR SEASONABLE
SUN WI FLO TURNG BACK TO SW.

GFS SHWG DRY BNDRY RIPPG THRU US MON WI RDG BLDG BACK OVR US TUE.

IN THE XTNDD PD...RDG OVR AREA EARLY WED WL GIVE WAY TO A DVLPG
CAD/CF SCENARIO STARTG WED EVE. GNRL CONSENSUS IS THAT GFS HAS THIS
FTR OVRDONE...HWVR WI MY XTRM ERN SXNS STICKG OUT...IF SYSTEM GOES
FRTHR E WE CUD STILL SEE SUM PCPN THU AND FRI. THRFR WL HV 30 POPS
OTR BNKS AND EWD. THIS AREA WONT BUTT UP AGAINST AKQ OR ILM AREAS.
WL PROB SEE A FAIR AMT OF CLDNSS LTR IN THE WK AND INTO THE WKEND
WHETHER THE GFS VERIFIES OR IF SYS GOES FRTHR E.

.MARINE...GALE WARNING IN EFFECT AND LOOKS ON TRACK AS SFC LOW IN PA
AT 16Z WAS ABOUT 2 MB LOWER THAN MODELS INDICATE. WINDS MAY BE
MARGINAL GALES EARLY IN THE MORNING BUT CERTAINLY BY LATE MORNING
GALES SHOULD BE ABLE TO BE DROPPED TO SCA. WINDS AND SEAS SHOULD GO
BELOW SCA CRITERIA SAT NIGHT. THEN THE NEXT COLD FRONT MOVES THRU
MON AFTN IN PROGRESSIVE PATTERN WHEREAS YESTERDAYS MODEL RUN HAD
IT MOVING THRU MON NIGHT. THIS FRONT ALSO HAS GOOD CAA BEHIND IT
AND WOULD EXPECT SCA JUST AHEAD OF AND BEHIND IT.

EXTENDED MARINE...LOOKING AHEAD THU AND FRI COULD BE PROBLEMATIC FOR
THE OUTER BANKS AS MRF DEPICTING A 1040 MB HIGH OVER NY STATE. A LOT
OF THE TIME THE MODELS ARE UNDERDONE WITH WINDS IN A SYNOPTIC PATTERN
LIKE THAT SO WE NEED TO WATCH THE POTENTIAL FOR BEACH EROSION AND
HIGH SURF.

.MHX WATCHES/WARNINGS/ADVISORIES...GALE WARNING ALL WATERS.

CGG-G/WS
Hazardous weather outlook, Nov 28, 4:52 AM EST, 16 hours 3 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
452 AM EST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL APPROACH THE AREA TODAY...AND MOVE THROUGH
THE AREA THIS EVENING. RAIN SHOWERS ARE LIKELY ALONG WITH ISOLATED
THUNDERSTORMS AHEAD OF THE FRONT TODAY...AND ESPECIALLY LATER THIS
AFTERNOON AND EVENING. THE ISOLATED THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR STRONGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

In the hours before

Special weather statement, Nov 28, 4:21 PM EST, 4 hours 34 minutes before
NCZ029-044>047-079>081-090>094-098-291000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EST FRI NOV 28 2003

...FREEZING TEMPERATURES EXPECTED SATURDAY NIGHT...

A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT.
TEMPERATURES WILL DROP DRAMATICALLY BEHIND THIS FRONT. TEMPERATURES
WILL BE AROUND 20 DEGREES COLDER SATURDAY THAN THEY WERE TODAY. THE
TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING SATURDAY NIGHT...
WITH MIDDLE TO UPPER 20S EXPECTED IN SOME LOCATIONS.

3
Special weather statement, Nov 28, 5:40 PM EST, 3 hours 15 minutes before
NCZ029-044>047-079>081-090>095-098-290130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EST FRI NOV 28 2003

...GUSTY WINDS EXPECTED THIS EVENING...

A STRONG COLD FRONT WILL SWEEP ACROSS EASTERN NORTH CAROLINA
THIS EVENING. SHOWERS ALONG AND AHEAD OF THE FRONT WILL
PRODUCE BRIEF HEAVY RAIN...AND WIND GUSTS OF 40 TO 50 MPH AT A FEW
LOCATIONS THE NEXT COUPLE OF HOURS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD BE ALERT FOR THESE STRONG WINDS. RESIDENTS
SHOULD SECURE LOOSE OBJECTS THAT MAY BE BLOWN AROUND IN THE
GUSTY WINDS.

RF
Special weather statement, Nov 28, 8:10 PM EST, 45 minutes before
NCZ047-103-104-290230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
810 PM EST FRI NOV 28 2003

...GUSTY WINDS EXPECTED THIS EVENING...

A STRONG COLD FRONT WILL SWEEP ACROSS THE OUTER BANKS THROUGH 930
PM. WIND GUSTS OF 40 TO 50 MPH WILL BE LIKELY AS THE FRONT MOVES
ACROSS THE AREA...BRIEF VERY HEAVY RAIN CAN ALSO BE EXPECTED.
MOTORISTS IN HIGH PROFILE VEHICLES SHOULD BE ALERT FOR THESE STRONG
WINDS. RESIDENTS SHOULD SECURE LOOSE OBJECTS THAT MAY BE BLOWN AROUND
IN THE GUSTY WINDS.

RF

The radar

The Morehead City radar (KMHX), 90 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hyde

When
November 28, 8:55 PM EST
Where
Hyde County, Ocracoke
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.117, -75.983

Measured 62 mph wind gust at Ocracoke Ferry Dock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5332033.